I've seen this before. In the past, the worst headaches have required consistent double-barreled assaults—2 Tylenol #4 tabs every 6 hours to the max of 6 tablets/day, extending for 3-4 days at a time—to fully drive them away & return me to my current "normal" amount of pain (requiring an average of 3 tablets/day instead of the max of 6).
This current, persistent headache tsunami hit me on Thursday, July 31, and my pain level hadn't yet fully returned to "normal" when I saw the pain management doc on Wednesday, August 6. And that's when we reduced my max daily dosage ... at a time when the tsunami still had not even fully receded.
The headache woke me up this morning after less than 5 hours of sleep, and I was only able to nap for about an hour this afternoon—the rest of the time, the headache has been almost entirely unrelenting. I've been able to distract myself for an hour or two here and there (mostly with coloring), but the headache was always waiting for me again when I put my distraction aside, even if only to get up to go to the bathroom.
If nearly a week of constant 6 tablets/day barrage did not eradicate the current headache, I'm not sure it will ever go away on this reduced dosage. But maybe it will? Maybe after 2 weeks on this dosage? Maybe that's why the pain doc said he wanted to see me again in 2 weeks? Maybe that will give us enough time to see if I'll be able to tolerate this method? Initially, he had suggested reducing the max dosage by 1 tablet every 1 week, but changed his mind after we discussed my unpleasant withdrawal experience when I went off the anti-anxiety med Klonopin in 2006. (That particular medication reduction sparked not only the obviously expected anxiety but also weeks of severe insomnia and some suicidal ideation.)
How long does my head have to hurt this much before I can decide that this method isn't working? Certainly longer than 2 days. It's just been a really long 2 days, and today has been particularly bad, leaving me imagining weeks or months of this constant amount of pain, with my body never able to catch up.
At least Tylenol #4 withdrawal doesn't seem likely to trigger suicidal ideation, since it's all about pain instead of mood effects. I mean, my mood hasn't been great recently, since pain makes me less cheerful than usual, but I definitely wouldn't say that I'm depressed or anxious, let alone suicidal. I would even say that I'm still fairly happy with my life—great friends, terrific husband, very very bad cats who I nonetheless love tremendously, feeling strong and independent, still accomplishing good stuff in therapy, enjoying tasty ice cream, watching good tv (loving "Orphan Black" insanely much at the moment), reading a good book with Shannon (Harry Dresden is always a joy), writing stuff that interests me, doing art that interests me—I'm just frustrated (pretty much all the time) and feeling sorry for myself (during the worst times).
Head. Hurts. Ow. Badness. Please. Stop. Hurting.